Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Los Angeles, CA

June 8, 2018

NWS Los Angeles, CA issued this red flag warning at Jun 8, 2018, 2:40 PM PDT. It took effect at Jun 9, 2018, 12:00 PM PDT. It was in force for 46 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2018, 2:40 PM PDT (21:40 UTC)
In effect from
Jun 9, 2018, 12:00 PM PDT
Expired
Jun 11, 2018, 10:00 AM PDT
In force
46 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

722 
WWUS86 KLOX 082140
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
240 PM PDT Fri Jun 8 2018

...RED FLAG WARNING FOR STRONG NORTH TO NORTHEAST WINDS OVER 
SANTA BARBARA COUNTY SATURDAY AFTERNOON THROUGH MONDAY MORNING...

.High pressure across the San Joaquin Valley will strengthen
northerly winds across Santa Barbara County Saturday through 
early Monday morning. The strongest winds are expected with a 
Sundowner event late Saturday afternoon into Sunday when gusts to
60 mph or higher will be possible through the Santa Ynez Range 
and Sierra Madre Mountains. Winds will be focused on the western 
canyons and passes late Saturday then shift eastward across the 
foothills above Santa Barbara and Montecito during the evening. 
While humidities will likely stay in the 20-30 percent range, 
winds of this nature have a history of driving large fires. Winds 
will increase again Sunday afternoon and evening with gusts up to 
50 mph and slightly lower humidities at 15-25 percent into early 
Monday morning. Winds will decrease rapidly on Monday over Santa 
Barbara County. 

CAZ239-252-091800-
/O.UPG.KLOX.FW.A.0003.180609T2200Z-180610T1700Z/
/O.NEW.KLOX.FW.W.0004.180609T2200Z-180611T1700Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
240 PM PDT Fri Jun 8 2018

...RED FLAG WARNING IN EFFECT FROM 3 PM SATURDAY TO 10 AM PDT
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS AND 
SOUTH COAST OF SANTA BARBARA COUNTY...

The National Weather Service in Los Angeles/Oxnard has issued a
Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from 3 PM Saturday to 10 AM PDT Monday. The Fire Weather
Watch is no longer in effect.

* Winds...North 25 to 40 mph with gusts up to 60 mph, strongest in
  the foothills.

* Relative Humidity...Minimums mainly from 20 to 30 percent late
  Saturday, then 15 to 25 percent Sunday into early Monday  
  morning. 

* Impacts...If fire ignition occurs, conditions are favorable 
  for extreme fire behavior which would threaten life and 
  property. Use extreme caution with potential ignition sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Boldt
6 follow-up statements
126 
WWUS86 KLOX 091601
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
901 AM PDT Sat Jun 9 2018

...RED FLAG WARNING FOR STRONG NORTH TO NORTHEAST WINDS OVER
SANTA BARBARA COUNTY THIS AFTERNOON THROUGH MONDAY MORNING...

.High pressure across the San Joaquin Valley will strengthen
northerly winds across Santa Barbara County Saturday through
early Monday morning. The strongest winds are expected to develop
with a Sundowner event late this afternoon into Sunday when gusts
to 60 mph or higher will be possible through the Santa Ynez Range
and Sierra Madre Mountains. Winds will be focused on the western 
canyons and passes today, then shift eastward across the 
foothills above Santa Barbara and Montecito during the evening. 
While humidities will likely stay in the 15-30 percent range, 
winds of this nature have a history of driving large fires. Winds 
will increase again Sunday afternoon and evening with gusts up to
50 mph and slightly lower humidities at 10-25 percent into early 
Monday morning. Winds will decrease rapidly on Monday over Santa 
Barbara County.

CAZ239-252-100015-
/O.EXT.KLOX.FW.W.0004.180609T1900Z-180611T1700Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
901 AM PDT Sat Jun 9 2018

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 10 AM PDT
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS AND
SOUTH COAST OF SANTA BARBARA COUNTY...

* Winds...North winds will increase to 20 to 30 mph with gusts up
  to 55 mph. The winds will be strongest in the foothills with
  isolated gusts up to 60 mph possible.

* Relative Humidity...Humidities will fall to 15 to 30 percent
  later today, then 10 to 25 percent Sunday into early Monday
  morning. Isolated single digit humidities are possible across
  the foothills.

* Impacts...If fire ignition occurs, conditions are favorable 
  for extreme fire behavior which would threaten life and 
  property. Use extreme caution with potential ignition sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hall
568 
WWUS86 KLOX 091901
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1201 PM PDT Sat Jun 9 2018

...RED FLAG WARNING FOR STRONG NORTH WINDS AND LOW RELATIVE 
HUMIDITY OVER SOUTHERN SANTA BARBARA COUNTY THROUGH MONDAY 
MORNING...

.A tightening northerly pressure gradient across the region will 
strengthen northerly winds across Santa Barbara County today 
through early Monday morning. The strongest winds are expected to 
develop with a Sundowner event late this afternoon into Sunday 
when gusts to 60 mph or higher will be possible through the Santa
Ynez Range and Sierra Madre Mountains. Winds will be focused on 
the western canyons and passes in the afternoon and early 
evening, then shift eastward across the foothills above Santa 
Barbara and Montecito during the evening. While humidities will 
likely stay in the 15-30 percent range, winds of this nature have 
a history of driving large fires. Winds will increase again Sunday
afternoon and evening with gusts up to 50 mph and slightly lower 
humidities at 10-25 percent into early Monday morning. Winds will 
decrease rapidly on Monday over Santa Barbara County.

CAZ239-252-100315-
/O.CON.KLOX.FW.W.0004.000000T0000Z-180611T1700Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
1201 PM PDT Sat Jun 9 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT MONDAY FOR
STRONG NORTH WINDS AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS 
AND SOUTH COAST OF SANTA BARBARA COUNTY...

* Winds...North winds will increase to 20 to 30 mph with gusts up
  to 55 mph. The winds will be strongest through and below the
  passes and canyons of the Santa Ynez Range with isolated gusts
  up to 65 mph possible.

* Relative Humidity...Humidities will fall to 15 to 30 percent 
  later today, then 10 to 25 percent Sunday into early Monday 
  morning. Isolated single digit humidities are possible across 
  the foothills Sunday and Sunday night.

* Impacts...If fire ignition occurs, conditions are favorable 
  for extreme fire behavior which would threaten life and 
  property. Use extreme caution with potential ignition sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hall
718 
WWUS86 KLOX 092214
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
314 PM PDT Sat Jun 9 2018

...RED FLAG WARNING FOR STRONG NORTH WINDS AND LOW RELATIVE
HUMIDITY OVER SOUTHERN SANTA BARBARA COUNTY THROUGH MONDAY
MORNING...

.A tightening northerly pressure gradient across the region will
continue to strengthen northerly winds across Santa Barbara 
County this afternoon through early Monday morning. The strongest
winds are expected to develop with a Sundowner event late this 
afternoon into Sunday when gusts to 60 mph or higher will be 
possible through the Santa Ynez Range and Sierra Madre Mountains. 
Winds will be focused on the western canyons and passes in the 
afternoon and early evening, then shift eastward across the 
foothills above Santa Barbara and Montecito during the evening. 
While humidities will likely stay in the 15-30 percent range, 
winds of this nature have a history of driving large fires. Winds 
will increase again Sunday afternoon and evening with gusts up to 
50 mph and slightly lower humidities to 10-25 percent into early 
Monday morning. Winds will decrease rapidly on Monday over Santa 
Barbara County.

CAZ239-252-101730-
/O.CON.KLOX.FW.W.0004.000000T0000Z-180611T1700Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
314 PM PDT Sat Jun 9 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT MONDAY FOR
STRONG NORTH WINDS AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS AND
SOUTH COAST OF SANTA BARBARA COUNTY...

* Winds...North winds will increase to 20 to 30 mph with gusts 
  up to 55 mph. The winds will be strongest through and below 
  the passes and canyons of the Santa Ynez Range with isolated 
  gusts up to 65 mph possible.

* Relative Humidity...Humidities will fall to 15 to 30 percent 
  later today, then 10 to 25 percent Sunday into early Monday 
  morning. Isolated single digit humidities are possible across 
  the foothills Sunday and Sunday night.

* Impacts...If fire ignition occurs, conditions are favorable 
  for extreme fire behavior which would threaten life and 
  property. Use extreme caution with potential ignition sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hall
004 
WWUS86 KLOX 101645
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
945 AM PDT Sun Jun 10 2018

...RED FLAG WARNING FOR GUSTY NORTH WINDS AND LOW RELATIVE 
HUMIDITY OVER SOUTHERN SANTA BARBARA COUNTY THROUGH MONDAY 
MORNING...

.A tight northerly pressure gradient will continue to generate 
gusty north winds across portions of Southwest California through 
early Monday. The most critical fire weather conditions will be 
across the Santa Barbara county south coast and mountains where a 
Red Flag Warning remains in effect through 10 am Monday. Sundowner
winds gusting between 40 and 50 mph will combine with drying 
conditions as humidities lower to between 8 and 20 percent. 
Winds will decrease rapidly on Monday over Santa Barbara County.
Other portion of southwest California will see elevated to brief
critical fire weather conditions today due to the gusty northerly
winds, warm temperatures, and low humidities. 


CAZ239-252-102300-
/O.CON.KLOX.FW.W.0004.000000T0000Z-180611T1700Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
945 AM PDT Sun Jun 10 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT MONDAY FOR
GUSTY NORTH WINDS AND LOW RELATIVE HUMIDITY FOR SANTA BARBARA
SOUTH COAST AND MOUNTAINS...

* Winds...North winds 20 to 35 mph with gusts between 40 and 50
  mph. The winds will be strongest through and below the passes
  and canyons of the Santa Ynez Range this morning, and again
  tonight. 

* Relative Humidity...Humidities will fall to between 8 and 20 
  percent, mainly locations affected by northerly winds.

* Impacts...If fire ignition occurs, conditions are favorable for
  extreme fire behavior and rapid fire spread which would 
  threaten life and property. Use extreme caution with potential 
  ignition sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gomberg
536 
WWUS86 KLOX 102157
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
257 PM PDT Sun Jun 10 2018

...RED FLAG WARNING FOR GUSTY NORTH WINDS AND LOW RELATIVE
HUMIDITY OVER SOUTHERN SANTA BARBARA COUNTY THROUGH MONDAY
MORNING...

.A tight northerly pressure gradient will continue to generate
gusty north winds across portions of Southwest California through
early Monday. The most critical fire weather conditions will be
across the Santa Barbara county south coast and mountains where a
Red Flag Warning remains in effect through 10 am Monday.
Sundowner winds gusting between 40 and 50 mph will combine with
drying conditions as humidities lower to between 8 and
20 percent. Winds will decrease rapidly on Monday over Santa
Barbara County. Other portion of southwest California will see
elevated to brief critical fire weather conditions today due to
the gusty northerly winds, warm temperatures, and low humidities.

CAZ239-252-111700-
/O.CON.KLOX.FW.W.0004.000000T0000Z-180611T1700Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
257 PM PDT Sun Jun 10 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT MONDAY FOR
GUSTY NORTH WINDS AND LOW RELATIVE HUMIDITY FOR SANTA BARBARA
SOUTH COAST AND MOUNTAINS...

* Winds...North winds 20 to 35 mph with gusts between 40 and 50
  mph. The winds will be strongest through and below western 
  portions of the Santa Ynez Range and south coast.

* Relative Humidity...Humidities between 8 and 20 percent, mainly
  foothills and wind prone areas.

* Impacts...If fire ignition occurs, conditions are favorable 
  for extreme fire behavior and rapid fire spread which would 
  threaten life and property. Use extreme caution with potential 
  ignition sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gomberg
330 
WWUS86 KLOX 111639
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
939 AM PDT Mon Jun 11 2018

CAZ239-252-111745-
/O.EXP.KLOX.FW.W.0004.000000T0000Z-180611T1700Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
939 AM PDT Mon Jun 11 2018

...RED FLAG WARNING WILL EXPIRE AT 10 AM PDT THIS MORNING FOR THE
SANTA BARBARA SOUTH COAST AND MOUNTAINS...

The moderate to strong north winds that affected the area over the
weekend have subsided, and are not expected to strengthen
significantly in the near future. The Red Flag Warning will be
allowed to expire as a result. Elevated fire conditions remain
however over the interior mountains due to hot and dry conditions.
Continue to use extreme caution with potential fire ignition
sources.

$$

Kittell

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Jun 8, 1:43 PM PDT, 57 minutes earlier.

Area forecast discussion, Jun 8, 1:43 PM PDT, 57 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
143 PM PDT Fri Jun 8 2018

.SYNOPSIS...08/729 AM.

An upper level trough will move across the region through this
weekend bringing gusty northerly wind conditions for some areas.
Night to morning low clouds are expected to stay mainly over
coastal areas. A warming trend will begin going into next as a
high pressure builds over the area.

&&

.SHORT TERM (TDY-MON)...08/132 PM.

Heading into a windy weekend for some areas as northerly gradients
ramp up even more and the trough passing through the Pac NW
Saturday provides an additional burst of energy. The focus areas
again being srn SB County, particularly the Santa Ynez range and
below passes and canyons as well as the I5 corridor. Winds tonight
look fairly similar or perhaps just slightly stronger than last
night but then winds will definitely kick up a notch or two
Saturday afternoon and lasting into Monday morning before
northerly pressure gradients start to relax. Some of that wind
will filter down into the LA/Ventura valleys but advisory level
winds are expected to be confined to srn SB County and I5
corridor areas. Could even see some warning level gusts at times,
especially Saturday evening into Sunday morning as both the SBA-
SMX and SBA-BFL gradients jump up to over 5mb, and as much as
7mb Sunday morning. So while the Sundowner winds have mainly been
confined to the western portion of the county the increase in
north and even northeast flow will bring gusty and possibly
warning level winds to the eastern part, including Montecito
Hills.

The cold advection associated with the trough to the north will
cut into the daytime temps a bit Saturday and Sunday, especially
northern areas, though downslope warming from the Sundowners will
likely more than offset that and help srn SB County warm up nicely
both days, likely into the 80s at least even near the beach. The
ridge will start to rebuild Monday and push temps higher in all
areas. Marine layer cloud coverage expected to be pretty minimal
through the weekend with the northerly flow. Small chance that
some low clouds could sneak down the Salinas Valley late tonight
ahead of the trough and into the PRB area. Some patchy low clouds
also possible along the Central Coast and srn LA County. Otherwise,
generally clear skies through Monday.

.LONG TERM (TUE-FRI)...08/141 PM.

Northerly flow expected to subside quite a bit after Monday
morning as the ridge tries to build in from the south. So interior
areas will continue to warm up through the middle of next week
with Antelope Valley highs near or just north of 100 while
coastal areas will start to feel the influence of increasing
onshore flow, especially by Wed and Thu. So look for a little bit
of cooling there around mid week. And then the ridge will weaken
as the next trough pushes onshore over the Pac NW Thu/Fri which
will lead to cooling for all areas and likely and increase in low
clouds and fog at least for coastal areas. Still watching an
increase in moisture from the tropical systems off Mexico late
next week though with the trough coming in that should keep our
area under drier southwest flow aloft with any convection confined
to areas to our east.

&&

.AVIATION...08/1821Z.

At 1626z, the marine layer depth at KLAX was 800 feet. The top of
the inversion was 2400 feet with a temperature of 19 degrees
Celsius.

High confidence in 18Z TAF package. VFR conditions are
anticipated for all sites through the period. However, there is a
30% chance of IFR CIGs at KLAX/KLGB 12Z-17Z.

KLAX...High confidence in 18Z TAF. There is a 30% chance of IFR
CIGs 12Z-17Z.

KBUR...High confidence in 18Z TAF.

&&

.MARINE...08/1254 PM.

For the Outer Waters, high confidence in current forecast. Small
Craft Advisory (SCA) level winds will continue this morning, then
will increase to GALE force levels this afternoon. Winds will
bounce between strong SCA and GALE force levels through Sunday
night with SCA level winds expected Tuesday/Wednesday.

For the Inner Waters north of Point Sal, moderate to high
confidence in current forecast. High confidence in SCA level
winds each afternoon/evening today through Monday with a 60%
chance of GALE force winds Saturday and Sunday.

For the Inner Waters south of Point Conception, main area of
concern will be the western half of the Santa Barbara Channel. In
this area, high confidence in SCA level winds today through
Sunday with a 50% chance of GALE force winds Saturday and Sunday.
Elsewhere, conditions are expected to remain below SCA levels
through Tuesday.

For information about high surf at the surf zone beginning Sunday,
please read the beaches discussion.

&&

.BEACHES...08/1257 PM.

A moderately strong southerly swell will approach Southern
California beaches on Sunday which will likely result in high
surf conditions. Surf of 6 to 8 feet could potentially linger
through Tuesday. Therefore, a High Surf Advisory has been issued
for 18z Sun through 03Z Tue.

High surf of 6 to 8 feet, dangerous rip currents, and sneaker
waves which can knock people off jetties and into the surf zone
will all be potential threats at the surf zone, especially on
south facing beaches. Do not turn your back to the surf during
periods of high surf and swim near lifeguard stations.

For information on strong winds and associated Gale warnings in
the coastal waters, please read the marine discussion.

&&

.FIRE WEATHER...08/1250 PM.

The first red flag warning of the season is in effect for the
Santa Barbara County foothills and mountains Saturday afternoon
through early Monday morning. An upper level trough slides by the
region Saturday with a high pressure rapidly dropping across the
south San Joaquin Valley Saturday night. This sets up a tight
offshore (northerly) pressure gradient over the Santa Ynez Range
with winds likely to gust to 60 mph or greater in the foothills
and canyons above Santa Barbara and Montecito Saturday night to
Sunday morning. Humidities will mostly be in the 20-30 percent
range during this period, but the winds will trump higher
humidities for the potential of rapid fire growth. Pressure
gradients remain strong Sunday night along with slightly lower
humidities in the same area. Expect wind gusts about 10 mph weaker
in the 40-50 mph range, but combined with humidities of 15-25
percent the threat of rapid fire growth will remain into Monday
morning.

In addition to Santa Barbara County, gusty northwest to north
winds will impact the I-5 corridor of the San Gabriel Mountains in
Los Angeles County from Saturday through early Monday morning.
Humidities will be too high to reach critical fire weather
conditions Saturday into early Sunday, however, humidities will
drop by Sunday afternoon and could briefly hit red flag criteria
into Monday morning. Elevated fire weather conditions are likely
for this area.

The public in these concerning areas should be extremely cautious
with any potential fire sources. Large fires in the past have been
started from things such as campfires, weed trimmers, welding
equipment, and cigarettes.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch in effect from Saturday afternoon through
      Sunday morning for zones 239-252. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Saturday for
      zones 645-650. (See LAXMWWLOX).
     Gale Watch in effect from Saturday morning through Sunday
      evening for zones 645-650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT this afternoon
      for zones 670-673-676. (See LAXMWWLOX).
     Gale Warning in effect until 9 AM PDT Monday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

Advisory level or stronger northwest winds are possible Monday
morning along the SBA South Coast and I-5 corridor.

&&

PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
BEACHES...Sweet
FIRE...Boldt
SYNOPSIS...Delerme

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:28 PM PDTHigh Surf AdvisoryLOXLos Angeles5 days

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.